Alert archive / Illinois / Flash Flood Warnings in 2012

Flash Flood Warning 1, NWS Chicago, IL

May 3, 2012Cook County, DuPage County, Illinois

NWS Chicago, IL issued this flash flood warning at May 3, 2012, 7:23 PM CDT for Cook County, DuPage County, Illinois. It was in force for 4 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2012, 7:23 PM CDT (00:23 UTC)
Expired
May 3, 2012, 11:00 PM CDT
In force
4 hr
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Flood severity
None

Counties Cook County, IL, DuPage County, IL

The radar

The Chicago radar (KLOT), 48 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 8:20 PM CDTFLOODHarwood Heights, IL7300 NATCHEZ BLOCKED DUE TO HIGH STANDING WATER
May 3, 8:20 PM CDTFLASH FLOOD4 E Des Plaines, ILDEMPSTER FLOODED BETWEEN OZARK AND WAUKEGAN ROAD
May 3, 8:30 PM CDTFLASH FLOOD2 S Evanston, ILHOWARD AND WESTERN FLOODED CLOSED.
May 3, 8:37 PM CDTFLOODEvanston, ILHIGH STANDING WATER 6 INCHES DEEP IN PARKING LOT. WATER BUBBLING UP OUT OF SEWERS
May 3, 8:37 PM CDTHEAVY RAIN 0Evanston, ILHIGH STANDING WATER 6 INCHES DEEP IN PARKING LOT. WATER BUBBLING UP OUT OF SEWERS
May 3, 10:18 PM CDTFLOODChicago, ILELSTON CLOSED BETWEEN CICERO AND KOLMAR - NEAR THE EDENS/KENNEDY JCT
May 3, 10:18 PM CDTFLASH FLOODChicago, ILELSTON CLOSED BETWEEN CICERO AND KOLMAR - NEAR THE EDENS/KENNEDY JCT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1905 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WGUS53 KLOT 040023
FFWLOT
ILC031-043-040400-
/O.NEW.KLOT.FF.W.0001.120504T0023Z-120504T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
723 PM CDT THU MAY 3 2012

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
  NORTHERN DUPAGE COUNTY IN NORTHEAST ILLINOIS...
  NORTHERN COOK COUNTY IN NORTHEAST ILLINOIS...

* UNTIL 1100 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS NORTHERN 
  DUPAGE AND COOK COUNTIES. DOPPLER RADAR HAD ESTIMATED RAINFALL     
  OVER ONE INCH SINCE 6 PM IN SOME PORTIONS OF THE WARNED AREA.      
  ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY THROUGH 11 
  PM WITHIN THE FLASH FLOOD WARNING AREA IF STORMS CONTINUE TO TRACK 
  EAST ACROSS THE AREA. EVEN HIGHER AMOUNTS ARE POSSIBLE IF STORMS   
  CONTINUE TO REDEVELOP OVER THE AREA THROUGH THE NIGHT. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  THE NORTH SIDE OF CHICAGO...DES PLAINES...EVANSTON...HANOVER
  PARK...INTERSTATE 90...LINCOLNWOOD...OHARE AIRPORT AREA...AND PARK 
  RIDGE. THIS ALSO WILL LIKELY CAUSE QUICK RISES ON                  
  STREAMS...POTENTIALLY LEADING TO FLOODING. THIS INCLUDES THE NORTH 
  BRANCH OF THE CHICAGO RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...
OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A
SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 4205 8766 4203 8766 4197 8764 4197 8763
      4195 8763 4191 8762 4189 8760 4188 8761
      4186 8760 4184 8816 4198 8817 4199 8817
      4209 8770

$$

MTF
4 follow-up statements
615 
WGUS73 KLOT 040123
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
823 PM CDT THU MAY 3 2012

ILC031-043-040400-
/O.CON.KLOT.FF.W.0001.000000T0000Z-120504T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUPAGE IL-COOK IL-
823 PM CDT THU MAY 3 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN COOK AND
NORTHEASTERN DUPAGE COUNTIES UNTIL 1100 PM CDT...

AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING ACROSS NORTHERN 
DUPAGE AND NORTHERN COOK COUNTIES. DOPPLER RADAR HAS ESTIMATED ONE 
AND A HALF TO OVER TWO INCHES OF RAIN HAS FALLEN ACROSS A GOOD 
PORTION OF THE WARNED AREA SINCE 600 PM. LAW ENFORCEMENT HAS 
REPORTED NATCHEZ ROAD IN THE NORRIDGE AREA CLOSED DUE TO BEING 
COVERED WITH WATER. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES 
ARE POSSIBLE THROUGH 11 PM IF STORMS CONTINUE TO REDEVELOP OVER THIS 
AREA. EVEN MORE RAINFALL MAY OCCUR INTO OVERNIGHT DEPENDING ON HOW 
STORMS EVOLVE.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
THE NORTH SIDE OF CHICAGO...DES PLAINES...EVANSTON...HANOVER
PARK...INTERSTATE 90...LINCOLNWOOD...OHARE AIRPORT AREA...AND PARK 
RIDGE. THIS ALSO WILL LIKELY CAUSE QUICK RISES ON                  
STREAMS...POTENTIALLY LEADING TO FLOODING. THIS INCLUDES THE NORTH 
BRANCH OF THE CHICAGO RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE ELEVATED LEVELS ON SMALL
CREEKS AND STREAMS...PONDING OF WATER ON ROADS...URBAN AREAS...
HIGHWAYS... UNDERPASSES AND LOW LYING AREAS.

MOST FLOOD RELATED DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR
IN A VEHICLE.

&&

LAT...LON 4205 8766 4203 8766 4197 8764 4197 8763
      4195 8763 4191 8762 4189 8760 4188 8761
      4186 8760 4184 8816 4198 8817 4199 8817
      4209 8770

$$

MTF
459 
WGUS73 KLOT 040219
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
919 PM CDT THU MAY 3 2012

ILC031-043-040400-
/O.CON.KLOT.FF.W.0001.000000T0000Z-120504T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUPAGE IL-COOK IL-
919 PM CDT THU MAY 3 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN COOK AND
NORTHEASTERN DUPAGE COUNTIES UNTIL 1100 PM CDT...

AT 914 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT
FLOODING ACROSS NORTHEASTERN DUPAGE AND NORTHERN COOK COUNTIES. 
DOPPLER RADAR HAS ESTIMATED ONE AND A HALF TO TWO AND A HALF INCHES 
OF RAIN HAS FALLEN OVER A LARGE PORTION OF THE WARNED AREA. WHILE 
STORMS HAVE MOVED EAST OUT OF DUPAGE AND NORTHERN COOK 
COUNTIES...HIGH WATER WILL BE SLOW TO RECEDE THROUGH THE LATE 
EVENING...AND POTENTIALLY INTO OVERNIGHT. IN ADDITION...MORE HEAVY 
RAIN PRODUCING THUNDERSTORMS ARE POSSIBLE OVERNIGHT. IF THEY 
OCCUR...MORE FLOODING WILL BE LIKELY.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
THE FAR NORTH SIDE OF CHICAGO...DES PLAINES...EVANSTON...INTERSTATE 
90...LINCOLNWOOD...NILES...NORRIDGE...OHARE AIRPORT AREA...AND PARK 
RIDGE. THIS ALSO WILL LIKELY CAUSE QUICK RISES ON            
STREAMS...POTENTIALLY LEADING TO FLOODING. THIS INCLUDES THE NORTH 
BRANCH OF THE CHICAGO RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR
IN A VEHICLE.

&&

LAT...LON 4191 8762 4192 8808 4200 8813 4209 8770
      4205 8766 4203 8766 4197 8764 4197 8763
      4195 8763

$$

MTF
539 
WGUS73 KLOT 040322
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1022 PM CDT THU MAY 3 2012

ILC031-043-040400-
/O.CON.KLOT.FF.W.0001.000000T0000Z-120504T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUPAGE IL-COOK IL-
1022 PM CDT THU MAY 3 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN COOK AND
NORTHEASTERN DUPAGE COUNTIES UNTIL 1100 PM CDT...

AT 1016 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS AND BROADCAST MEDIA 
REPORTED THAT FLASH FLOODING WAS OCCURRING IN MULTIPLE LOCATIONS 
ACROSS NORTHERN COOK COUNTY.  ROAD CLOSURES WERE REPORTED IN OR NEAR 
EVANSTON...DES PLAINES...AND HARWOOD HEIGHTS.  

NORTHEASTERN DUPAGE COUNTY...MAINLY NORTHEAST OF ADDISON...HAS 
RECEIVED LESS RAINFALL THIS EVENING BUT ADDITIONAL RAINFALL IS 
POSSIBLE TONIGHT...WHICH COULD QUICKLY PRODUCE FLOODING ISSUES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4191 8762 4192 8808 4200 8813 4209 8770
      4205 8766 4203 8766 4197 8764 4197 8763
      4195 8763

$$

LENNING
706 
WGUS73 KLOT 040412
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1112 PM CDT THU MAY 3 2012

ILC031-043-040422-
/O.EXP.KLOT.FF.W.0001.000000T0000Z-120504T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUPAGE IL-COOK IL-
1112 PM CDT THU MAY 3 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN COOK AND
NORTHEASTERN DUPAGE COUNTIES HAS BEEN ALLOWED TO EXPIRE...

THE WARNING FOR SOUTHERN COOK COUNTY REMAINS IN EFFECT.

HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE 
WARNED AREA MAY STILL BE ELEVATED...AND LOCALIZED PONDING OF WATER 
MAY STILL BE PRESENT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT 
IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

ADDITIONAL HEAVY RAINFALL IS POSSIBLE OVERNIGHT FROM THUNDERSTORMS 
THAT ARE MOVING TOWARD THE AREA.  A FLASH FLOOD WATCH REMAINS IN 
EFFECT UNTIL 700 AM CDT.

LAT...LON 4191 8762 4192 8808 4200 8813 4209 8770
      4205 8766 4203 8766 4197 8764 4197 8763
      4195 8763

$$

LENNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 3, 7:15 PM CDT, 8 minutes earlier.

Area forecast discussion, May 3, 7:15 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
715 PM CDT THU MAY 3 2012

.MESOSCALE DISCUSSION...
550 PM CDT

ISOLATED CONVECTIVE CELLS HAVE DEVELOPED FROM NEAR PEORIA
NORTHEAST TO LA SALLE COUNTY...ALONG WITH SOME ECHOES OVER
CHICAGO. THIS DEVELOPMENT ALIGNS WELL WITH LOW-LEVEL SPEED AND
MOISTURE CONVERGENCE. ALONG THIS RIBBON...A LOCALIZED POOL OF 67
TO 70 TDS EXIST...AND AN ASSOCIATED UNCAPPED MLCAPE AXIS OF 3000
TO 4000 J/KG PER MODIFIED RUC SOUNDINGS IN THE SOUTHWEST AND
CENTRAL FORECAST AREA. AMDAR SOUNDINGS TOWARD CHICAGO DO STILL
SHOW A MINOR CAP IN PLACE WHEN LIFTING FROM THE SURFACE...ALTHOUGH
PLENTY OF CAPE ABOVE IT. A MAXIMA OF PRESSURE FALLS OF 3 TO 6 MB
PER 3 HOURS WAS ANALYZED ACROSS THE ILLINOIS RIVER VALLEY AREA OF
CENTRAL IL...POSSIBLY ASSOCIATED WITH A WEAK RIPPLE TRACKING
NORTHEAST ALONG THE SURFACE BOUNDARY.

IF THE ANALYSIS OF CAPE/CIN IS CORRECT...THE CONVECTION SHOULD
FURTHER ENHANCE TO THE NORTHEAST WITH THE CONVERGENCE IN SUCH A
RICH POOL OF UNCAPPED INSTABILITY. FURTHER NORTH AND NORTHEAST
TOWARD CHICAGO...CUMULUS CONGESTUS IS TRYING TO DEVELOP AS
WELL...AND COULD SEE THINGS FILL IN BETWEEN THE ONGOING ECHOES.
THE HRRR AND RAP HAVE BEEN FORECASTING THIS ALL AFTERNOON...THOUGH
THEY HAVE ALREADY BEEN TOO ROBUST. DEEP LAYER SHEAR OF 30 TO 40 KT
WILL BE ENOUGH TO SUPPORT ORGANIZED UPDRAFTS AND OVERALL MORE
PERSISTENT STORMS THAN WHAT WE HAVE SEEN LOCALLY SO FAR. IF STORMS
DO GET DEVELOPING...THEY SHOULD BE ABLE TO FESTER AND CONTINUE NEW
GROWTH OFF OF OUTFLOWS DUE TO SUCH HIGH INSTABILITY. GIVEN THE
INSTABILITY WITH THE SHEAR...THERE CERTAINLY WILL BE PLENTY FOR
HAIL AND WIND POTENTIAL IF ANY STORMS PERSIST AWHILE. THE LOW-
LEVEL WIND FIELD HAS VEERED QUITE A BIT FROM AN HOUR OR TWO AGO IN
THE SOUTHWEST FORECAST AREA. LOW LCLS...SUFFICIENT LOW-LEVEL
CAPE...AND THE PRESENCE OF MULTIPLE BOUNDARIES PER SATELLITE
ANALYSIS MAY OFFSET THIS THOUGH AND CONTINUE TO PROVIDE SOME
TORNADO POTENTIAL. THIS IS ESPECIALLY TRUE IN AND AROUND THE
TORNADO WATCH AREA...WHERE 15 TO 20 KT 0-1KM SHEAR IS PRESENT.

MTF

&&

.DISCUSSION...
315 PM CDT

TONIGHT...
SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO BE ONGOING
OVERNIGHT AND IT IS DIFFICULT TO ADD ANY SPECIFICS THIS AFTERNOON
AS TO WHEN THE HEAVIEST OF ACTIVITY WILL POP AND MOVE ACROSS...AS
GUIDANCE HAS BEEN STRUGGLING TO LATCH ONTO A SOLID SOLUTION. THE
HRRR AND RAP HAVE BEEN PRETTY CONSISTENT FROM RUN TO RUN IN
DEVELOPING CONVECTION ACROSS THE NORTHERN BORDER THIS AFTERNOON
AND EVENING...BUT AS THE MODELS HAVE BEEN UNDER PERFORMING THE LAST
FEW DAYS...NOT GOING TO COMPLETELY BITE OFF ON ANY ONE SOLUTION
HAPPENING THIS EVENING...LEADING TO A LOW CONFIDENCE OVERNIGHT
FORECAST. DO BELIEVE THAT THE ONGOING ACTIVITY FROM MKE TO ROUGHLY
MSN WILL TRY TO WORK SOUTH WHILE MOVING EAST...BUT WILL DEFER TO
SPECIFICS THAT FALL WITHIN THE MESO AFD ABOVE. FRONT WILL SLOWLY
BE SAGGING SOUTH ACROSS SOUTHERN WISCONSIN AND WORK INTO ILLINOIS
THROUGH THE OVERNIGHT HOURS. ACTIVITY WILL THEN BE ON THE WANE
AS WE GET CLOSER TO THE MORNING.

THE STRONG WARM AIR ADVECTION THAT SHOT TEMPERATURES INTO THE 80S
TODAY WILL SHIFT SOUTH. WITH THE FRONT DROPPING THROUGH AND ACROSS
CHICAGO...WINDS WILL FLIP AROUND TO THE NORTHEAST AND PULL A
COOLER MARINE AIRMASS ACROSS MUCH OF THE COASTLINE. MODELS CONTINUE
TO SLOW THIS TREND SLIGHTLY OVER PREVIOUS RUNS...BUT DOES CONTINUE TO
KEEP IT DRAPED ACROSS THE AREA. FORECAST SOUNDINGS AND RAW
NUMERICAL GUIDANCE HIGHLIGHTS GOOD INSTABILITY TO PERSIST SOUTH AND
WEST OF THIS FEATURE...THOUGH THE BEST INSTABILITY WILL BE WEST
ACROSS IOWA...AND OVERALL EFFECTIVE SHEAR WILL IS SUGGESTED TO BE AT
OR BELOW 30 KT INTO THE PEAK OF THE AFTERNOON. SPC HAS MOST OF THE
CWA IN A SLIGHT RISK FOR SEVERE STORMS TOMORROW...BUT IT DOES FOLLOW
THE OVERALL LOCATION OF THE FRONT...FAVORING AREAS WITH THE BEST
INSTABILITY. WITH NO REAL FORCING WIGGLING THROUGH THE FLOW
TOMORROW...THE OVERALL THREAT DOES NOT APPEAR TO BE HIGH...BUT
CANNOT RULE OUT THE POSSIBILITY OF SOME UNORGANIZED CELLS DEVELOPING
WITH MARGINAL SEVERE HAIL AND WIND GUSTS.

DID MAKE BIGGER CHANGES TO THE DAYTIME HIGHS ACROSS LAKE AND COOK
COUNTIES. WITH THE FRONT SAGGING SOUTH OF MOST THE METRO INTO THE
EARLY AFTERNOON...SHOULD SEE TEMPS HIT THEIR PEAK IN THE EARLY
AFTERNOON AND THEN FALL. STILL SOME CONSIDERABLE DIFFERENCES BETWEEN
THE MAV AND THE MET THIS AFTERNOON...WITH A 10+ DEGREE DIFFERENCE
BETWEEN THE TWO. THE THOUGHT IS THAT WITH THE FRONT TO THE
SOUTH...MOST COASTAL AREAS /INCLUDING THE CHICAGO METRO/ WILL SEE
HIGHS PEAKING IN THE UPPER 60S TO AROUND 70 BEFORE FALLING INTO THE
AFTERNOON...THOUGH IF MORE RAIN FALLS OVERNIGHT AND KEEPS CLOUDS
IN...MID 60S COULD BE PUSHING IT.

BY THE WEEKEND...UPPER LEVEL RIDGING ACROSS THE FOUR CORNERS REGION
WILL BEGIN TO SHIFT EAST AND OVERHEAD...BUT CONTINUED DISPARITY
BETWEEN LONG RANGE GUIDANCE IS LEADING TO FURTHER LOW END CONFIDENCE
ON PRECIP CHANCES INTO THE NEXT WEEK. TRENDS ARE INDICATING A
WEAK SHORTWAVE ROLLING ACROSS THE RIDGE LATE SUNDAY AND INTO
MONDAY WILL BRING THE NEXT BEST CHANCE FOR SHOWERS. AS THE RIDGE
SLIDES EAST AND A TROUGH MOVES THROUGH...WILL GENERALLY FALL BACK
INTO A COOLER NORTHWESTERLY FLOW REGIME KEEPING DAYTIME HIGHS
CLOSE TO SEASONAL WITH OFF AND ON CHANCES THROUGH THE WEEK.

SHEA

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* POTENTIAL FOR ADDITIONAL ROUNDS OF CONVECTION THIS
  EVENING/OVERNIGHT.

* NORTHEASTERLY WINDS AND LOW MVFR OR IFR CIGS DEVELOPING EARLY
  FRIDAY MORNING.

KJB

//DISCUSSION...UPDATED 00Z...

THE MAIN CONCERNS DURING THE PERIOD WILL THE POTENTIAL FOR SEVERAL
ROUNDS OF CONVECTION THROUGH THIS EVENING/OVERNIGHT AND A GOOD
POTENTIAL TO SEE SOME LOW MVFR AND IFR CIGS ON FRIDAY.

A BROKEN LINE OF CONVECTION HAS DEVELOPED ACROSS NORTHERN ILLINOIS
WITH SOME TRAINING OF CELLS NOTED. A STRONG STORM JUST MOVED ACROSS
KORD...WITH ADDITIONAL CELLS DEVELOPING TO THE WEST ACROSS DUPAGE
COUNTY. THESE STORMS LOOK TO MOVE ACROSS KORD THOUGH THE NEXT HOUR
OR TWO. ADDITIONAL STORMS ARE EXPECTED LATER THIS EVENING INTO THE
OVERNIGHT HOURS AS ADDITIONAL CONVECTION CURRENTLY FIRING UP
ACROSS NORTHERN MO AND FAR SOUTHERN IOWA IS EXPECTED TO MOVE
EASTWARD ACROSS ILLINOIS. THE ENVIRONMENT LOOKS TO SUPPORT
TRAINING CELLS TONIGHT...WHICH COULD LEAD TO SEVERAL HOURS OF THUNDER IN
SOME AREAS. THE BIG QUESTION MARK IS WHERE THESE TRAINING CELLS
WILL SET UP. THERE ARE SOME INDICATIONS THAT THE MAIN AREA OF
CONVECTION COULD SHIFT JUST TO THE SOUTH OF THE TERMINALS THIS
EVENING ALONG AN AREA OF GOOD MOISTURE CONVERGENCE AHEAD OF AN
APPROACHING MID LEVEL SHORT WAVE DISTURBANCE. IF THIS DOES OCCUR
THE TERMINALS WILL MISS OUT ON MOST OF THE ACTIVITY.

THE WINDS WILL TURN NORTHEASTERLY OFF OF LAKE MICHIGAN EARLY ON
FRIDAY MORNING. IT APPEARS THAT LOW CLOUDS WILL ALSO MOVE ACROSS THE
AREA...WITH IFR CIGS POSSIBLE FOR MUCH OF DAY.

KJB

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* LOW CONFIDENCE ON THUNDERSTORMS TRENDS LATER THIS EVENING/OVERNIGHT.
* MEDIUM TO HIGH CONFIDENCE ON WIND TRENDS.
* MEDIUM TO HIGH CONFIDENCE IN LOW MVFR/IFR CIGS ON FRIDAY.

KJB

//OUTLOOK FOR ORD/MDW FOR 12Z SATURDAY-12Z THURSDAY...UPDATED 00Z...

SATURDAY THROUGH TUESDAY...GENERALLY PREVAILING VFR BUT WITH
PERIODIC CHANCES FOR SHRA/TSRA. BEST CHANCES FOR TSRA APPEAR TO BE
FRIDAY INTO THE WEEKEND.

WEDNESDAY...CHANCE SHRA. OTRW...VFR.

KJB

&&

.MARINE...
223 PM CDT

BROAD LOW PRESSURE WILL EVOLVE EAST ACROSS THE CENTRAL PORTION OF
LAKE MICHIGAN TONIGHT. IN ASSOCIATION WITH THIS FEATURE...CLUSTERS
OF THUNDERSTORMS WILL TRAVERSE ACROSS THE SOUTHERN TWO-THIRDS OF THE
LAKE...SOME OF THESE POTENTIALLY PRODUCING GUSTY WINDS IN EXCESS OF
35 KTS. GUSTY SOUTHWEST WINDS WILL CONTINUE INTO EARLY THIS EVENING
FROM CHICAGO EASTWARD ACROSS NEARSHORE AREAS...POTENTIALLY
CONTINUING INTO SMALL CRAFT ADVISORY CRITERIA THROUGH 8 OR 9 PM.
THE LOW WILL STEER A COLD FRONT SLOWLY SOUTHWARD ACROSS THE LAKE
TONIGHT INTO FRIDAY MORNING. THIS WILL REACH THE SOUTHERN PORTION OF
THE LAKE BY MIDDAY FRIDAY.  NORTHEAST WINDS WILL TURN EAST THIS
WEEKEND AS LOW PRESSURE EVOLVES EASTWARD FROM THE CENTRAL
PLAINS...REACHING THE SOUTHERN GREAT LAKES TO MIDDLE OHIO VALLEY BY
SOMETIME EARLY NEXT WEEK.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...INDIANA NEARSHORE WATERS UNTIL 10 PM THURSDAY.

&&
Hazardous weather outlook, May 3, 4:50 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
450 PM CDT THU MAY 3 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
042200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
450 PM CDT THU MAY 3 2012 /550 PM EDT THU MAY 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:
   HAIL TO THE SIZE OF QUARTERS
   WIND GUSTS IN EXCESS OF 60 MPH
   HEAVY RAINFALL...WITH LOCALIZED FLOODING
   ISOLATED TORNADOES
   CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE POSSIBLE THIS EVENING...WITH A THREAT OF
  DAMAGING WIND AND HAIL. SOME OF THESE STORMS MAY BE SEVERE
  AND THE THREAT FOR AN ISOLATED TORNADO SOUTH AND WEST OF A
  MENDOTA TO MORRIS TO PAXTON LINE CANNOT BE RULED OUT. THESE
  STORMS MAY LINGER INTO THE OVERNIGHT HOURS.

  DISCUSSION:

THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS NORTH CENTRAL AND
NORTHEASTERN ILLINOIS THIS EVENING AS WARM AND HUMID AIR
INTERACTS WITH SURFACE FEATURES FROM STORMS AND A FRONT
MOVING SOUTH ACROSS WISCONSIN. CHANCES FOR THUNDERSTORM ACTIVITY
ARE LIKELY TO INCREASE INTO THE EVENING HOURS AS THIS BOUNDARY
SLOWLY SAGS SOUTH. FARTHER SOUTH AND WEST...INTO WEST CENTRAL
ILLINOIS IS THE THREAT FOR TORNADOES AS HIGH INSTABILITY AND
BACKING WIND FIELDS SUPPORT THE POTENTIAL FOR ROTATING UPDRAFTS.
IN ADDITION TO THESE THREATS OVERNIGHT ARE THE POTENTIAL FOR
ISOLATED HEAVY RAINFALL AMOUNTS THAT COULD LEAVE TO POSSIBLE FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

POTENTIAL WILL EXIST FOR SEVERE THUNDERSTORMS FRIDAY...WITH THE
PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-042200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
450 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
FOR BOTH THE ILLINOIS AND INDIANA NEARSHORE WATERS THROUGH THIS
EVENING.

POTENTIAL EXISTS FOR THUNDERSTORMS TONIGHT...WITH THE PRIMARY
THREATS BEING LARGE HAIL AND GUSTS OVER 50 KT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH
MONDAY...WITH SOME OF THE THUNDERSTORMS ON THURSDAY POSSIBLY
BECOMING SEVERE AND PRODUCING LARGE HAIL AND WIND GUSTS OVER 50
KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-042200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
450 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY ACROSS THE NORTH HALF OF LAKE
MICHIGAN AND POTENTIAL EXISTS FOR THUNDERSTORMS AGAIN TONIGHT...WITH THE
PRIMARY THREATS BEING LARGE HAIL AND GUSTS OVER 50 KT.

AREAS OF FOG ARE LIKELY ACROSS CENTRAL AND NORTHERN LAKE MICHIGAN
TODAY...WITH SOME PATCHY AREAS OF DENSE FOG REDUCING VISIBILITIES
BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH TUESDAY.
SOME OF THE THUNDERSTORMS ON THURSDAY MAY BE SEVERE WITH LARGE
HAIL AND WIND GUSTS OVER 50 KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

SHEA

In the hours before

Local storm report, May 3, 6:56 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
656 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             EVANSTON                42.05N 87.69W
05/03/2012  E1.25 INCH       COOK               IL   TRAINED SPOTTER

&&

ED F
Local storm report, May 3, 6:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
657 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             WEST CHICAGO            41.89N 88.22W
05/03/2012  E0.25 INCH       DUPAGE             IL   TRAINED SPOTTER

&&

ED F
Local storm report, May 3, 6:58 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
658 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             NILES                   42.03N 87.81W
05/03/2012  E1.00 INCH       COOK               IL   TRAINED SPOTTER

&&

ED F
Local storm report, May 3, 7:01 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
701 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             CHICAGO                 41.88N 87.63W
05/03/2012  E0.25 INCH       COOK               IL   TRAINED SPOTTER

            ROGERS PARK

&&

ED F
Local storm report, May 3, 7:17 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
717 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             DES PLAINES             42.03N 87.90W
05/03/2012  E0.25 INCH       COOK               IL   TRAINED SPOTTER

&&

ED F
Local storm report, May 3, 7:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
722 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             DES PLAINES             42.03N 87.90W
05/03/2012  E1.00 INCH       COOK               IL   TRAINED SPOTTER

            TOUHY AND RIVER RD

&&

ED F

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:08 PM CDTSevere Thunderstorm WarningLOTCook67 min
May 3, 8:00 PM CDTSevere Thunderstorm WarningLOTCook, DuPage75 min
May 3, 8:07 PM CDTSevere Thunderstorm WarningLOTLaSalle, Livingston68 min
May 3, 8:12 PM CDTSpecial Marine WarningLOT2 hr
May 3, 8:43 PM CDTFlash Flood WatchLOTDuPage, Grundy, Kankakee, Kendall, LaSalle, Livingston7 hr
May 3, 9:19 PM CDTSpecial Marine WarningLOT116 min
May 3, 9:29 PM CDTSpecial Weather StatementLOTWill31 min
May 3, 9:50 PM CDTSevere Thunderstorm WarningLOTCook, Will55 min
May 3, 10:10 PM CDTFlash Flood WarningLOTCook5 hr
May 3, 10:47 PM CDTSpecial Weather StatementLOTCook28 min
May 4, 12:34 AM CDTSevere Thunderstorm WarningLOTGrundy, LaSalle, Livingston71 min
May 4, 12:46 AM CDTFlash Flood WarningLOTLaSalle, Livingston6 hr
May 4, 1:26 AM CDTSevere Thunderstorm WarningLOTFord, Grundy, Iroquois, Kankakee, Livingston63 min
May 4, 3:07 AM CDTMarine Dense Fog AdvisoryLOT18 hr

Nearby

Flash Flood Warnings in Illinois, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.